← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@imfu

Lost insurance and had to stop Venaflaxin XR cold turkey. Also take buspirone in tandem and have some remaining am now taking one pill only to make it last but obviously having withdrawal symptoms from not taking the Venaflaxin(Effexor). Nausea, dizziness, just feel awful. Unable to function well. Can I take St John's wart as a substitute EITHER to rid symptoms or to use as a replacement for. Venaflaxin ? Thank you in advance.

Jump to this post


Replies to "Lost insurance and had to stop Venaflaxin XR cold turkey. Also take buspirone in tandem and..."

Hello, @imfu — I am sorry it's been so difficult with losing your insurance and the the withdrawal symptoms you are experiencing from going off the venlafaxine hydrochloride extended-release (Effexor XR) cold turkey. You'll note on this thread that many of our members have experienced the kinds of side effects you mention when stopping that medication in that manner.

I moved your post here to this thread so you some of our members who've had experience with this medication and coming off of it could weigh in on your question about whether taking St. John's Wort will help rid the withdrawal symptoms or serve as a replacement for the venlafaxine hydrochloride extended-release (Effexor XR).

@imfu — have you spoken with your doctor about your insurance situation and your going off this medication due to this issue?

Hi . Yes, I spoke with RN at Dr office and have tried to talk with my MD and was told is a 3 mo wait to be seen and that "he can't call me I have to communicate through RN". Fine but I need help, now or within a week or so, I can not wait for 3 months and I have been calling every day for a cancellation and that " a change in medication does not warrant a work-in appointment" as well as if "felt sick I should go to ER instead of calling the Dr office". I understand if I were in an emergent situation ER is the best avenue but I know for a fact they will not be able to assist me in the ER other than routine exam, questions, etc and will refer me back to my MD. Without insurance is a catch 22. I ran out of Rx and by day 5 was so physically ill I could not even get out of bed for fear of vomiting or falling. I finally convinced RN to call in a new Rx which I paid cash price for. I will look into Gary's suggestions and hope I can receive discount next time. I was not able to drive to pick up Rx so was 7:30 PM before I got it and took full dose asap, felt better in about 5-8 hours and woke this morning as "normal". But what is that?? I don't want to HAVE to take something that is this highly addictive and difficult to wean. I read also today that this particular drug is in its class is as difficult to get off of as heroine. Lovely. That scares the ever living H out of me. Isn't there an alternative medication for GAD?? And how does one taper from a capsule?? What can I do?? Thank you again Lisa

@imfu I am in no way an expert but am going through the Venlafaxine withdrawals also. I read of people breaking open the capsule and weaning off by reducing the amount of ‘pellets’ inside. Perhaps that would be something you could try. After being off this med for 17 days now my biggest fear is having to go back on. I agree that this is as hard as getting off heroine (although I’ve never experienced that). All I know is I never realized how dangerous these drugs are. If I find I must go back on I will for quality of life (and my family’s) sake but praying I don’t have to. I ordered the Sam-E supplement and will start with that!

I caution anyone regarding the use of SAMMe. I used it in hopes that it would help with the withdrawal symptoms from venlafaxine. I took 400 mgs. daily for 5 weeks. Near the end of that time frame, I started feeling anxious. After talking to my sister regarding SAMMe, I decided to stop taking it. I checked on line for the side effects. I should have done that right away, but everything I read said that SAMMe was safe. It can cause anxiety and possible other side effects. As I was withdrawing from SAMMe, I experienced extreme anxiety, severe up and down emotional outbursts. i.e. crying uncontrollably, plus, I was having problems sleeping. If you do take this drug, start with a low dosage. Plus you are supposed to take it on an empty stomach & this can cause discomfort as well. I quit taking SAMe January 20th and I am just now starting to feel some equilibrium in my emotions.

@lilmac44 thanks for sharing this. It’s good information. What do you consider a low dose?

I guess everyone's situation and body chemistry are different as I find 400 – 800 mg of Sam-e to lift my mood. But you're the first I've heard to have a problem with getting off of it and I'm very sensitive to medication so I don't know. I guess each person has to, as you say, start low and then see how they do on it. I wouldn't want to be without it but, clearly, you are far better off without it. Puzzling – I think Sam-e is naturally produced in the body. It's in every cell, as I recall. So, some people (not me) need to stay clear of it. Thanks. Personally, never a problem with it, only positives. Maybe you had a bad interaction with it and another medication, I don't know. Feel better. The Mayo Clinic, below, says do not take Sam-e along with prescription anti-depressants. A problem is, most all M.D.s don't know about supplements and nutrition (not taught in med school, or wasn't) so your Doctor may not have a clue what Sam-e is unless you bring in an article about it from a reliable source.

Here's what the Mayo Clinic says, in part, about it but use caution if you have a problem like lilmac did.

By Mayo Clinic Staff
Overview

S-adenosyl-L-methionine (SAMe) is a compound found naturally in the body. SAMe helps produce and regulate hormones and maintain cell membranes.
A synthetic version of SAMe is available as a dietary supplement in the U.S. In Europe, SAMe is a prescription drug. (ME – IT'S OTC).
SAMe can be taken orally, intravenously or through a muscular injection. People generally use SAMe to treat osteoarthritis, liver disease and depression. However, SAMe can also interact with antidepressant medications.

Evidence

Research on SAMe use for specific conditions shows:
Depression. While research has shown that SAMe has a positive effect in treating depression, most studies weren't well-designed and included a small number of people.
Liver disease. It's not clear if SAMe is beneficial for people who have liver disease.
Osteoarthritis. Many studies comparing the use of SAMe with nonsteroidal anti-inflammatory drugs showed that each provided similar pain relief and improvement in joint function, but SAMe produced fewer side effects. A smaller number of studies haven't shown the same results.

Our take

Generally safe
SAMe appears to be safe and might be effective in treating osteoarthritis and depression. However, SAMe might interact with use of antidepressants. Don't use SAMe and prescription antidepressants together.

Yes, Sam-e is not to be taken with anti-depressants. Feel better!

Yes, I just found this and, yes, it is produced by the body in the liver. Use caution!!! Not to be taken with anti-depressants.!

Interactions and contraindications[edit]
Taking SAM-e at the same time as some drugs may increase the risk of serotonin syndrome, a potentially dangerous condition caused by having too much serotonin. These drugs include dextromethorphan (Robitussin), meperidine (Demerol), pentazocine (Talwin), and tramadol (Ultram). SAM may also interact with antidepressant medications increasing the potential for their side effects and reduce the effectiveness of levodopa for Parkinson's disease.[medical citation needed]
People who have bipolar disorder should not use SAM because it increases the risk of manic episodes.[21]